You’ve probably heard someone who’s having a particularly stressful day say, “Jeez, I could really use a Xanax right about now.” We all have the vague idea that a Xanax will calm you down, that it’s something you can just pop when you need it the way you would an antacid or some ibuprofen. In truth, Xanax (which is a brand name for the drug alprazolam) is meant to be taken daily for anxiety disorders and panic disorders. It’s a kind of medicine called benzodiazepine, which includes other tranquilizers like Valium. Benzodiazepines are man-made medications that cause depression of the central nervous system as well as drowsiness or sedation. Xanax and other benzos are also controlled substances, and they can be habit forming.
Unlike some medications that can take a month to fully enter your system, Xanax is fast acting. It produces quick relief for the symptoms of anxiety and panic, but it only lasts for six to 12 hours. You can develop a dependence on the drug in as little as two weeks, meaning you’ll keep needing more of it to feel the same effects. Trying to quit cold turkey is not only unpleasant but potentially very dangerous. Since Xanax is so short acting, the acute withdrawal period – when the symptoms are at their worst – is also fairly short, usually around a week. Some of these symptoms include:
- Sleep disturbances
- Anxiety and/or panic attacks
- Inability to concentrate
- Heart palpitations
- Muscle pain and stiffness
Some of these symptoms are so painful that it’s very difficult to quit without any type of support. You’re more likely to start using again just to escape the pain. Quitting Xanax suddenly can sometimes even be fatal, particularly if you’re home alone while you’re going through withdrawal. If you’re hallucinating or feeling paranoid, you might see things that aren’t there and end up hurting yourself. Seizures can also sometimes be life-threatening. In one case, a woman who had used Xanax for six days stopped using it suddenly and died four days later. When she arrived at the hospital, she was suffering from hypertension, elevated temperature, worsening bizarre behavior, and movement irregularities, and she later began exhibiting signs of a seizure. The doctors determined that it was not an overdose that killed her, as they originally suspected, but withdrawal from the Xanax.
It’s recommended that if you stop using Xanax, you taper off slowly. This is particularly important for people who have been abusing the drug and using it in higher than recommended doses. An addiction treatment center will help you slowly and safely get it out of your system to avoid the worst of the withdrawal symptoms.
If you or a loved one need help with quitting drugs or alcohol, consider Asana Recovery. We offer medical detox, along with both residential and outpatient programs, and you’ll be supervised by a highly trained staff of medical professionals, counselors, and therapists. Call us any time at (949) 438-4504 to get started.